Invest in ME Conference 12: First Class in Every Way
OverTheHills wraps up our series of articles on this year's 12th Invest in ME International Conference (IIMEC12) in London with some reflections on her experience as a patient attending the conference for the first time.
Discuss the article on the Forums.

Worsening symptoms: Good or bad?

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by meeKO, Dec 19, 2016.

  1. meeKO

    meeKO

    Messages:
    89
    Likes:
    68
    Melbourne
    Hi,
    It's been a long time since I posted.
    My wife's condition has only gotten worse. She can't move from the bed without help, can't even watch TV any more. All she can do is listen to talking books all day and eat a very limited range of food on repeat.

    We're very very desperate for something to change.

    Recently we have tried Glutathione after consulting her specialist. He mentioned it may exacerbate symptoms but to only take what she could handle.

    After 5 days she began to get disturbed sleep (she already takes a cocktail of sleep drugs which we cycle to get close to enough sleep) which snowballs into joint pain, extreme light and noise sensitivity, worsening of POTS/NMH and obviously is capable of even less physical function.

    We have stopped the Glutathione for now.

    The same thing happened when she tried a low dose Anti-Viral (valgan) and she never recovered.

    So my question is: Does this worsening of symptoms mean anything good? Like the immune system kicking in or Herx reaction? Or do you just follow instincts and steer clear of anything that makes you that much worse?

    We're too wary to persevere but we will also ask her specialist but I'm interested in people's personal reactions/experiences

    Thank you
     
  2. Cheesus

    Cheesus Senior Member

    Messages:
    1,189
    Likes:
    5,099
    UK
    I've been through both scenarios: taking something that just makes me feel worse and worse and also taking something that makes me feel a bit worse then better. In hindsight I think I can distinguish which is which based on symptoms, however it is not always easy to explain.

    The worsening of your wife's noise and light sensitivity rings alarm bells for me, as that is representative of what is, for me, the core of the disease: sympathetic hyperactivity. When I have gotten worse then better it isn't typically accompanied by a deterioration of my core ME, rather it has typically been new symptoms such as mild headaches and nausea, or perhaps an exacerbation of fatigue without an apparent deterioration of my hyper-sensitivity.

    If this were me, I would follow my instincts and stop taking it. Instincts are an invaluable tool.
     
    Sidney, TrixieStix and meeKO like this.
  3. meeKO

    meeKO

    Messages:
    89
    Likes:
    68
    Melbourne
    Thanks for your take @Cheesus. Yeah I reckon you're right. We probably went to quickly with the dose size too...
    Good to hear your experience on this and I hope you're symptoms are manageable right now
     
    Cheesus likes this.
  4. Valentijn

    Valentijn WE ARE KINA

    Messages:
    14,280
    Likes:
    45,787
    I wouldn't assume that worsening symptoms is a good thing unless there is a pretty airtight medical and scientific basis for that happening. In the case of glutathione, there isn't any such indication that I'm aware of.
     
  5. taniaaust1

    taniaaust1

    Messages:
    11,875
    Likes:
    12,622
    Sth Australia
    those symptoms she had worsening, I wouldnt think is a good thing.
     
    meeKO likes this.
  6. meeKO

    meeKO

    Messages:
    89
    Likes:
    68
    Melbourne
    "Isn't"? Yeah feels like consensus, if that's what you're saying @Valentijn .
     
  7. xrayspex

    xrayspex Senior Member

    Messages:
    971
    Likes:
    241
    u.s.a.
    hey Meeko I was doing a search on meclizine tonight and find a thread from a couple years ago by Sue someone who mentioned it when she was talking about mirtzapine and DXM. You weighed in about your wife having been in IP and having some help from IV ketamine. I don't know what you guys have tried since 2015 but if she felt good with that class of meds like ketamine she might feel some relief from amantadine. There is a doc in our town who treats some of his CFS clients with a small liquid dose of amantadine, its an anti-viral (used to be used for flu) and helps with some pain for some too. I tried it but I start to feel like dissasociative and awful, same thing with a ketamine cream I had in small dose for pain on neck. But it might be easier for her to amantadine than ketamine from doctors. Sorry for your guy's struggle and sorry too if this is way off the mark and you already determined thats not the right class of meds for her.
     
  8. xrayspex

    xrayspex Senior Member

    Messages:
    971
    Likes:
    241
    u.s.a.
    Hi Meeko, I just thought I should throw yr quote in so you would get alerted to my msg. Btw it rarely has worked out well for me when I feel a lot worse from a med, been dealing with this for 27 yrs and tried a lot, but not bedridden by any means altho in some flares am at times briefly.
     

See more popular forum discussions.

Share This Page